Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 48, NWS Topeka, KS

May 8, 2019Ottawa County, Saline County, Kansas

NWS Topeka, KS issued this river flood warning at May 8, 2019, 8:50 PM CDT for Ottawa County, Saline County, Kansas. It took effect at May 8, 2019, 9:23 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
May 8, 2019, 8:50 PM CDT (01:50 UTC)
In effect from
May 8, 2019, 9:23 PM CDT
Expired
May 10, 2019, 3:49 PM CDT
In force
42 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Ottawa County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) at Tescott (TSCK1). The gauge peaked at 27.21 ft at May 9, 2019, 4:00 PM CDT.

actionminormoderate10203005/0905/1005/11
Action stage
20 ft
Minor stage
25 ft
Moderate stage
29 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06869500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 8, 6:27 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 8, 6:27 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Wed May 8 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 342 PM CDT Wed May 8 2019

As of 20Z Wednesday afternoon a deep midlevel trough was positioned
across the central and southern Rockies with two shortwave troughs
embedded with the cyclonic flow. The first of which is currently
across west-central KS. At the surface, the stubborn front remains
across the forecast area and at this hour stretches from the TX
Panhandle -- to near Salina -- to near Fall City, NE. Scattered
showers and thunderstorms have been ongoing for much of the day
across western and southern KS. Lightning has been increasing over
the past hour along the surface, which is indicative of surface-
based convection developing. Short term solution suggest this trend
should continue along the front into portions of central KS
throughout the afternoon and evening hours. Latest SPC mesoanalysis
depicts upwards of 500 J/kg of MLCAPE along the front. Lapse rates
will continue to steepen with the advancing shortwave trough, which
may yield upwards of 1000 MLCAPE across east-central KS by early
evening. Sufficient deep-shear, on the order of 35-40 kts, resides
across the forecast area which should yield organized updrafts
capable of large hail and damaging winds. As the shortwave trough
ejects to the northeast through the evening/overnight, the
aforementioned surface front will progress southeast of the area,
ending precipition from northwest to southeast early tonight.

Numerous creeks and rivers across the forecast area remain in either
minor to moderate flood stage, which has resulted in road closures,
etc. Some uncertainty remains with regards to QPF amounts this
afternoon into tonight. Overall instability is lower than previous
nights, in-addition the southeast progression of the surface
front will limit any duration of heavy rain to an hour or less,
with an additional hour or two of light to moderate rain. As a
result, anticipate lower QPF amounts tonight with generally less
than 0.25 to 0.75" across the forecast area. Any prolonged period
of thunderstorm activity could result in locally higher amounts.
but this potential seems low and on a very localized basis. Given
the ongoing flooding and saturated soils, all additional rainfall
will likely be runoff and potentially result in additional flash-
flooding and river rises.

Strong CAA overnight will result in morning low temperatures in the
upper 30s and lower 40s across the forecast area. Northwest winds of
10-15 MPH, gusting up to 25 MPH will contribute to wind chill values
in the low to middle 30s Thursday morning.

Transitioning into Thursday, the second shortwave trough across the
Rockies will eject into the Plains. A few rain showers are possible
with its passage, although any rain amounts will be very light -- on
the order of a few hundredths. Continued CAA behind the cold front
will limit temperatures to the 50s Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 342 PM CDT Wed May 8 2019

A cold night is anticipated Thursday night/Friday morning as
surface ridging overspreads the area, decreasing cloud cover and
winds. Low temperatures are expected to range from 36 to 41 and
may allow for some patchy frost formation near dawn Friday
morning. The best potential for frost formation looks to be across
north-central KS.

Temperatures will remain below normal for the remainder of the week
into the weekend as the aforementioned surface ridge remains
across the area. The next chance for precipitation looks to arrive
Friday night into Saturday as a northern stream trough ejects
across the northern Plains. A lack of moisture return should
greatly limit rain amounts. The surface ridge is progged to
progress eastward early next week, allowing for WAA to return to
the Plains with highs returning to the 70s and 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed May 8 2019

MVFR ceilings spread southeastward this evening and persist
through much of the period, possibly lifting Thursday afternoon.
Showers and thunderstorms currently moving through the area will
quickly push east by 06Z tonight, with drier weather for
Thursday. Winds will switch to the N/NW tonight at 10 to 20 kts
with higher gusts during the day on Thursday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Thursday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Skow
Hazardous weather outlook, May 8, 8:21 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
821 PM CDT Wed May 8 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-100130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
821 PM CDT Wed May 8 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Periods of showers and thunderstorms are expected through the
early overnight across eastern Kansas. Moderate rainfall is
possible which could lead to localized flooding.

Flooding of many rivers and creeks will continue tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River flooding is expected to continue into the weekend,
otherwise no widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, May 8, 6:22 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
622 PM CDT Wed May 8 2019

KSZ035-037-090000-
Dickinson-Morris-
622 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herington, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Herington, White City, Woodbine, Parkerville, Latimer and Burdick.

LAT...LON 3855 9693 3861 9693 3861 9706 3862 9709
      3887 9690 3876 9659 3852 9687
TIME...MOT...LOC 2322Z 215DEG 18KT 3864 9692
Special weather statement, May 8, 6:40 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
640 PM CDT Wed May 8 2019

KSZ036>038-054-090030-
Wabaunsee-Geary-Lyon-Morris-
640 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...CENTRAL
MORRIS...SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL
730 PM CDT...

At 637 PM CDT, Doppler radar and trained spotters were tracking a
strong thunderstorm near Wilsey, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Several funnel clouds have already been reported with this storm and
conditions remain favorable for additional funnels to form. These
clouds normally lower a few hundred feet downward from the parent
cloud, rotate or spin like a top, and last only a few minutes.
Current conditions make it unlikely these funnel clouds will lower
to the ground or do any damage. Persons should remain alert and move
to a safe place if a funnel cloud approaches.

Locations impacted include...
Council Grove, Alta Vista, Dwight, Wilsey, Parkerville and Council
Grove Lake.

LAT...LON 3854 9661 3869 9682 3897 9652 3874 9618
TIME...MOT...LOC 2337Z 233DEG 23KT 3867 9667

Skow
Special weather statement, May 8, 7:12 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
712 PM CDT Wed May 8 2019

KSZ038-090045-
Wabaunsee-
712 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE COUNTY
UNTIL 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alta Vista, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Several funnel clouds have already been reported with this storm and
conditions remain favorable for a brief funnel to form. These clouds
normally lower a few hundred feet downward from the parent cloud,
rotate or spin like a top, and last only a few minutes. Current
conditions make it very unlikely these funnel clouds will lower to
the ground or do any damage.

Locations impacted include...
Eskridge.

LAT...LON 3880 9637 3895 9620 3884 9598 3875 9632
TIME...MOT...LOC 0011Z 233DEG 23KT 3879 9633

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:12 PM CDTSpecial Weather StatementTOPWabaunsee33 min
May 8, 7:42 PM CDTAreal Flood AdvisoryTOPDickinson, Geary, Jackson, Jefferson, Lyon, Morris and 4 more3 hr
May 8, 8:50 PM CDTRiver Flood WarningTOPDickinson50 hr
May 8, 8:50 PM CDTRiver Flood WarningTOPPottawatomie29 hr
May 8, 8:50 PM CDTRiver Flood WarningTOPOttawa18 hr
May 8, 11:09 PM CDTRiver Flood WarningTOPWabaunsee21 hr
May 9, 6:06 AM CDTRiver Flood WarningTOPDouglas, Jefferson16 hr
May 9, 2:34 PM CDTFrost AdvisoryTOPCloud, Republic17 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.